North Carolina, 2004Flash Flood in North Carolina, June 16, 2004
June 16, 2004 · NWS RAH · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 16, 1:30 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 16, 1:30 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT WED JUN 16 2004
.DISCUSSION...
MODELS RELATIVELY CLOSE THROUGH 72 HOURS (00Z SATURDAY) BUT DIVERGE
BEYOND. IN THE SHORT TERM FLOW BECOMES MORE WEST AND SOUPY AIR MASS
DRIES OUT SOMEWHAT. VORTICITY CENTER CURRENTLY OVER EASTERN NORTH
CAROLINA WILL ADVANCE ENOUGH TO EXPECT MOST RAIN TO DISSIPATE THIS
EVENING. EXPECT LOW CLOUDINESS TO DEVELOP AFTER MIDNIGHT AND AGAIN
THURSDAY NIGHT AS DRYING ALOFT HELPS RADIATIVE COOLING AT THE TOP OF
THE BOUNDARY LAYER. HEATING SEEMS TO BE THE ONLY TRIGGER FOR
CONVECTION THURSDAY AND LOWER POPS THAN TODAY LOOKS GOOD. MODELS IN
AGREEMENT IN A WEAKENING VORTICITY CENTER CROSSING THE AREA FRIDAY
BUT DO NOT SEE MORE THAN CHANCE RAIN AT THIS TIME.
FOR THE WEEKEND AND BEYOND ECMWF MODEL LOOKS OVERDONE IN STRONG
SHORTWAVES DIVING AROUND THE CENTRAL CANADIAN LOW. HOWEVER THE GFS
PERHAPS ALSO OVERDONE WITH QUITE STRONG HIGH PRESSURE RIDGE
EXTENDING WEST INTO THE SOUTHEAST. SOMETHING MORE LIKE THE CANADIAN
WITH A BROAD TROUGH ADVANCING IN FROM THE MIDWEST MONDAY NIGHT IS
PREFERRED FOR NOW UNTIL MORE OF A CONSENSUS IS REACHED. THUS DO NOT
WANT TO RAMP UP TEMPERATURES TOO HIGH BEYOND SATURDAY.
ADDITIONALLY THE MODELS DROP A SURFACE HIGH OFF THE ROCKIES EARLY IN
THE WEEKEND AND WEAKENING HIGH STILL PACKS A PUNCH OVER NORTH
CAROLINA ACCORDING TO THE GFS ON MONDAY MORNING WITH 1380 LOW LEVEL
THICKNESS ON THE VIRGINIA BORDER. THIS LOOKS OVERDONE AND WILL STAY
ON THE WARM SIDE OF GFS THICKNESS VALUES. CORRESPONDINGLY WILL NOT
ACCEPT THE DEGREE OF DRYING GFS INDICATES FOR SUNDAY AND BEYOND...
KEEPING AFTERNOON RAIN CHANCES IN THE FORECAST FOR NOW.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&
RLH
Hazardous weather outlook, Jun 16, 3:34 AM EST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
434 AM EDT WED JUN 16 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-170833-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
434 AM EDT WED JUN 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. SOME
LOCALIZED HEAVY RAINS ARE POSSIBLE DUE TO THE SLOW MOVEMENT OF THE
STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
RA
Flash Flood, Richmond
- When
- June 16, 4:10 PM EST to 5:00 PM EST
- Where
- Richmond County, Rockingham
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.006, -79.748 (the zone’s center; the record gives no point)
Flooding occurred on Highway 74 and on South Long Drive.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Colorado, June 16, 20041 injured · $150,000 · F2 · 17 events
- Flash Flood in South Dakota, June 16, 2004$10 million · 1 event
- Hail and Damaging Winds in Texas, June 16, 2004$2.3 million · 2.75 in hail · 12 events
- Flash Flooding in Ohio, June 16 to 17, 2004$1.9 million · 2 events
- Flash Flooding in Arkansas, June 16, 2004$1.0 million · 3 events
- Flash Flooding in Wisconsin, June 16, 2004$733,000 · 4 events
- Flash Flooding and Hail in Iowa, June 16, 2004$312,000 · 1 in hail · 17 events
- Flash Flood in South Dakota, June 16, 2004$500,000 · 1 event
- Flash Flood in Iowa, June 16, 2004$500,000 · 1 event
- Flash Flooding and Lightning Strike in Iowa, June 16 to 17, 2004$237,000 · 12 events
- Flooding in Wisconsin, June 16 to 17, 2004$360,000 · 3 events
- Flash Flooding and Damaging Wind in Illinois, June 16 to 17, 2004$90,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404468.